Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 24, 2021Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 24, 2021, 1:09 PM MDT for Hamilton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 1:09 PM MDT (19:09 UTC)
Expired
May 24, 2021, 2:00 PM MDT
In force
51 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS83 KDDC 241909
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
109 PM MDT Mon May 24 2021
 
KSZ061-242000-
Hamilton KS-
109 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for southwestern
Kansas.

LAT...LON 3826 10204 3826 10155 3809 10155 3796 10204
TIME...MOT...LOC 1909Z 242DEG 14KT 3807 10197 

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 12:12 PM MDT, 57 minutes earlier.

Area forecast discussion, May 24, 12:12 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
112 PM CDT Mon May 24 2021

...Updated Short Term and Long Term Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM CDT Mon May 24 2021

As of 17z it appears that models were having some difficulty in
picking up on a west to east surface boundary that was moving
north across Scott and Lane counties. Satellite loop also
indicates cu developing along this boundary at this time. Along
this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40
knots and nice low level shear (15knots 0-1km shear and 20-30knot
0-3km shear) so conditions are looking more and more favorable
that as storms develop in this area over the next few hours that a
the environment will be favorable for not only large hail,
baseballs, but also the potential exists that few tornadoes to be
possible across portions of west central Kansas.

Models earlier this afternoon also showing that these storms will
eventually begin merge into a cluster this evening as they move
across west central Kansas along the northern edge of a mid level
baroclinic zone as the 850mb winds increase. Again the RAP has
this mid level baroclinic zone much further north that what it may
end up being given the potential for convection late today as far
south as Scott and Lane counties. At this time given this
possible bias have shifted the best chance for convection further
south early tonight as these storms cross western Kansas.

As these storms track east overnight an outflow/surface boundary
will cross into southwest Kansas and the models are in decent
agreement with this surface boundary continuing to track southeast
during the day on Tuesday. By late day this surface boundary is
forecast to be located south and east of Dodge City. At this time
models appear to hold off convection until late day and by this
time the most favorable area will be south and east of Dodge City.
If the NAM is correct stronger 0-6km shear will be present late
day along this boundary along with mid level instability. If
convection does develop along this boundary late day severe
thunderstorms will be likely with hail up to baseballs being
possible.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM CDT Mon May 24 2021

Early Tuesday night models were in fairly good agreement with a
surface boundary being located just south and east of Dodge City.
Late day heating, mid level instability combined with improving
0-1km moisture convergence along this boundary will favor
scattered thunderstorms early Tuesday night as an embedded upper
wave crosses the Panhandle of Texas and south central Kansas. Some
of these storms early Tuesday night may be severe with larger
hail and strong gusty winds being the main hazards south and east
of Dodge City.

Mid to late week a series of upper level troughs will cross the
Central Plains as a west to southwest flow establishes itself
across the western and central United States. With a surface
boundary oscillating north and south across western Kansas during
this time frame there will be ongoing chances for afternoon and
overnight thunderstorms as each of these upper level troughs
passes. Exactly where, at this time, is unclear given the
uncertainty on timing of each of these upper waves crossing the
Central Plains and where this surface boundary will be located. As
a result of this uncertainty will stay close to the latest
guidance on precipitation chances.

Highs mid to late week will range from the low to mid 80s north
of wherever this surface boundary will be located on that day to
around 90 degrees south of this boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM CDT Mon May 24 2021

Low clouds in the 1000 to 2000ft AGL level will give way to
clearing skies this afternoon as gusty south southeast winds
continue at 15 to 20 knots. After 21z Monday there will be a
chance for scattered thunderstorms in the Garden City area and as
these storms develop they will move east southeast early tonight.
At this time it appears the best chance for convection will be
the Hays area between 03z and 06z Tuesday. Strong gusty winds and
periods of heavy rainfall will be possible in this area from
these thunderstorms early tonight. As these thunderstorms track
east southeast overnight an area of low cloud will settle into
southwest Kansas. BUFR soundings indicating the potential for a
period of ceilings at or below 1000ft AGL between 06z and 12z
Tuesday. Winds during this time period will be southeast at around
10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  61  83  58 /  20  20  20  20
GCK  79  59  81  57 /  20  20  10  10
EHA  84  57  83  57 /  10  10  10  10
LBL  81  59  85  57 /  10  10  10  10
HYS  79  60  82  56 /  70  60  40  10
P28  77  64  84  62 /  20  30  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 24, 4:08 AM MDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
508 AM CDT Mon May 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk for severe weather exists as early as 5 pm around
the Scott city area - and shifting southward toward Garden City
and Highway 400 corridor in the early evening hours. Damaging
wind, golfball size hail, lightning and heavy rain creating
localized flash flooding are all possible. An isolated tornado is
also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A stationary boundary will be in place from roughly Hays to
Liberal, providing the focus for a few strong to severe
thunderstorms across the area into central Kansas during the late
afternoon and evening.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 8 pm, mainly in the
Scott City to Garden City areas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 24, 1:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
109 PM MDT Mon May 24 2021

KSZ061-242000-
Hamilton KS-
109 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for southwestern
Kansas.

LAT...LON 3826 10204 3826 10155 3809 10155 3796 10204
TIME...MOT...LOC 1909Z 242DEG 14KT 3807 10197

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:20 PM MDTSevere Thunderstorm WarningDDCHamilton55 min
May 24, 2:12 PM MDTSevere Thunderstorm WarningDDCHamilton63 min
May 24, 2:29 PM MDTFlash Flood WarningDDCHamilton3 hr
May 24, 2:44 PM MDTSpecial Weather StatementDDCKearny46 min
May 24, 2:54 PM MDTSevere Thunderstorm WarningDDCScott66 min
May 24, 3:05 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
May 24, 3:08 PM MDTSevere Thunderstorm WarningDDCHamilton67 min
May 24, 3:48 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny57 min
May 24, 3:58 PM MDTFlash Flood WarningDDCHamilton, Kearny3 hr
May 24, 4:08 PM MDTSpecial Weather StatementDDCScott37 min
May 24, 4:12 PM MDTSevere Thunderstorm WarningDDCHamilton21 min
May 24, 4:17 PM MDTSevere Thunderstorm WarningDDCScott33 min
May 24, 4:35 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
May 24, 4:49 PM MDTSpecial Weather StatementDDCLane56 min
May 24, 5:00 PM MDTAreal Flood WarningDDCHamilton12 hr
May 24, 5:23 PM MDTTornado Warning Tornado observedDDCKearny37 min
May 24, 5:44 PM MDTSevere Thunderstorm WarningDDCHamilton46 min
May 24, 5:59 PM MDTTornado WarningDDCKearny31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.